Antidiuretic hormone (ADH) is a chemical made in the brain. It causes the kidneys to release less water. This reduces the amount of urine. At times, ADH levels are higher than they should be. This can happen if you have certain health problems. It is known as syndrome of inappropriate antidiuretic hormone secretion (SIADH).
SIADH may occur with lung disease or cancer. It can also happen with diseases of the brain and spinal cord. Using certain medicines may also cause it.
SIADH can cause fluid to build up in your body. It may cause hyponatremia (say "hy-po-nuh-TREE-mee-uh"). This is a low level of sodium in the blood. If this happens, the balance of fluid and sodium in your body isn't normal. You may have symptoms such as loss of appetite, nausea, vomiting, and headaches.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 anytime you think you may need emergency care. For example, call if:
Call your doctor or nurse call line now or seek immediate medical care if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter J967 in the search box to learn more about "Syndrome of Inappropriate Antidiuretic Hormone Secretion (SIADH): Care Instructions".
Current as of: July 28, 2016
Adam Husney, MD - Family Medicine
© 2006-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.